Wyoming, 2012Winter Storm in Wyoming, November 8 to 10, 2012
November 8 to 10, 2012 · NWS RIW · 3 events in 3 counties and zones
A fast moving winter storm brought heavy snow to portions of western and central Wyoming. Up to 10 inches of snow fell across portions of the Star Valley with 6 to 8 inches across the southern Big Horn Basin from Thermopolis to Big Trails.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving winter storm brought heavy snow to portions of western and central Wyoming. Up to 10 inches of snow fell across portions of the Star Valley with 6 to 8 inches across the southern Big Horn Basin from Thermopolis to Big Trails.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 8, 10:25 PM MST, 35 minutes earlier.
Area forecast discussion, Nov 8, 10:25 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1025 PM MST THU NOV 8 2012
.SHORT TERM...TONIGHT THROUGH SUNDAY
SNOW AND WIND WILL SPREAD ACROSS THE WEST TONIGHT...WITH
INCREASING SOUTHWEST WINDS ALONG AND EAST OF THE CONTINENTAL DIVIDE.
SNOWFALL OF 6 TO 12 INCHES IN THE MOUNTAINS WITH 3 TO 6 INCHES IN
THE VALLEYS CAN BE EXPECTED BY FRIDAY EVENING. THE SNOW WILL BE
ACCOMPANIED BY STRONG SOUTHWEST WINDS WITH GUSTS OVER 50 MPH OVER
THE HIGHER PEAKS. A WINTER WEATHER ADVISORY IS IN EFFECT.
AHEAD OF A STRONG COLD FRONT...HIGH WINDS ARE POSSIBLE FRIDAY AFTERNOON
AND EVENING ACROSS EASTERN SWEETWATER... SOUTHERN FREMONT AND
NATRONA COUNTIES. WIND GUSTS AROUND 60 MPH ARE POSSIBLE. THE
CHANCE OF SNOW WILL SHIFT TO THE NORTH AND EAST FRIDAY EVENING
THROUGH SATURDAY AS A STRONG COLD FRONT WILL PUSHES SOUTH FROM
MONTANA WITH MUCH COLDER TEMPERATURES FOR THE WEEKEND. THE SNOW
WILL DECREASE SATURDAY NIGHT WITH COLD...AND MAINLY DRY
CONDITIONS EXPECTED SUNDAY. THE NORTHERN AND WESTERN MOUNTAINS
COULD SEE LINGERING SNOW SHOWERS SUNDAY.
.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY NIGHT
IT STILL LOOKS LIKE A QUIETER WEATHER PATTERN IN THE LONG TERM THAN
THE SHORT TERM. ANY LEFTOVER SNOW WITH A WEAK TRAILING SHORTWAVE
WILL END SUNDAY NIGHT AS RIDGING BEGINS TO BUILD OVER THE WESTERN
UNITED STATES. EXPECT ANOTHER COLD NIGHT ON SUNDAY NIGHT ALTHOUGH
NOT QUITE AS COLD AS SATURDAY NIGHT. WITH A RIDGE OVER THE AREA FOR
MONDAY...WE HAVE GONE WITH A DRY FORECAST FOR THE ENTIRE CWA. HIGH
TEMPERATURES DO LOOK TO MODERATE JUST A BIT BUT STILL LOOK TO BE
BELOW AVERAGE. MODELS THEN BEGIN TO DIVERGE JUST A BIT WITH THE
EUROPEAN HAVING A SOMEWHAT MORE AMPLIFIED RIDGE OVER THE ROCKIES AND
THE GFS TRANSITIONING TO MORE OF A FLAT ZONAL PATTERN FOR THE MIDDLE
OF NEXT WEEK. GFS BRINGS A BIT OF MOISTURE IN FOR TUESDAY WITH THE
EURO DRY. WITH THE UNCERTAINTY WE KEPT SLIGHT CHANCE POPS ACROSS THE
WESTERN MOUNTAINS WITH DRY CONDITIONS ELSEWHERE. MODELS THEN DEEPEN
A TROUGH AND UPPER LEVEL LOW OFF OF THE CALIFORNIA COAST AND THEN
MOVE IT INLAND FOR WEDNESDAY NIGHT INTO THURSDAY. GFS DOES BREAK OFF
A PIECE OF MOISTURE FOR WESTERN WYOMING AND AGAIN THE EURO IS DRY.
FOR NOW WE KEPT THE LIGHT CHANCE TO CHANCE POPS ACROSS THE WEST FOR
WEDNESDAY AND WEDNESDAY NIGHT. TEMPERATURES ARE ALSO UNCERTAIN
DEPENDING ON WHICH MODEL VERIFIES...SO FOR NOW WE ONLY MADE SLIGHT
TWEAKS.
&&
.AVIATION.../06Z ISSUANCE/
WEST OF THE CONTINENTAL DIVIDE...A STORM SYSTEM WILL IMPACT WESTERN
WY WITH RAIN CHANGING TO SNOW BY 15Z. VFR CONDITIONS WILL BECOME MVFR
TO IFR BETWEEN 15Z AND 18Z AND THESE CONDITIONS WILL PREVAIL THROUGH
06Z SATURDAY. THIS INCLUDES THE KJAC...KBPI...KPNA TERMINAL SITES.
EXPECT MOUNTAINS TO BE FREQUENTLY OBSCURED TODAY INTO THE EVENING
HOURS. WEATHER CONDITIONS ARE LIKELY TO CHANGE QUICKLY ACROSS THE
REGION AS THIS STORM MOVES THROUGH THIS MORNING AND AFTERNOON. BE
SURE TO CHECK FOR THE LATEST TERMINAL FORECASTS.
EAST OF THE DIVIDE...VFR CONDITIONS WILL OCCUR OVER MOST AREAS
THROUGH 00Z SATURDAY. LOW CLOUDS OVER FAR NORTHERN WY WILL PRODUCE
MVFR TO IFR CONDITIONS...INCLUDING THE KCOD TERMINAL SITE. AFTER 00Z
SATURDAY CLOUDS WILL LOWER IN MANY LOCATIONS AND PRECIPITATION WILL
INCREASE IN COVERAGE EAST OF THE DIVIDE. MVFR TO IFR CONDITIONS WILL
DEVELOP AND PREVAIL THROUGH 06Z SATURDAY. EXPECT MOUNTAINS TO BE
FREQUENTLY OBSCURED AFTER 00Z THROUGH 06Z SATURDAY. WEATHER
CONDITIONS ARE LIKELY TO CHANGE QUICKLY ACROSS THE REGION AS THIS
STORM MOVES THROUGH IN THE LATE AFTERNOON AND EVENING HOURS. BE SURE
TO CHECK FOR THE LATEST TERMINAL FORECASTS.
&&
.FIRE WEATHER...
SNOW AND WIND WILL SPREAD ACROSS THE WEST TONIGHT...WITH
INCREASING SOUTHWEST WINDS ALONG AND EAST OF THE CONTINENTAL DIVIDE.
SNOWFALL OF 6 TO 12 INCHES IN THE MOUNTAINS WITH 3 TO 6 INCHES IN
THE VALLEYS CAN BE EXPECTED BY FRIDAY EVENING. HIGH WINDS ARE
POSSIBLE FRIDAY AFTERNOON AND EVENING ACROSS EASTERN SWEETWATER...
SOUTHERN FREMONT AND NATRONA COUNTIES. THE CHANCE OF SNOW WILL
SHIFT TO THE NORTH AND EAST FRIDAY EVENING THROUGH SATURDAY AS A
STRONG COLD FRONT WILL PUSHES SOUTH FROM MONTANA WITH MUCH COLDER
TEMPERATURES FOR THE WEEKEND.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
WYZ019-020-030.
WINTER WEATHER ADVISORY FROM 2 AM FRIDAY TO 2 AM MST SATURDAY
WYZ001-002-012>015-023-024-027.
&&
SHORT TERM...C.BAKER
LONG TERM...HATTINGS
AVIATION...AR
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Nov 8, 2:47 PM MST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
247 PM MST THU NOV 8 2012
WYZ001>020-022>030-091400-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
247 PM MST THU NOV 8 2012
...WINTER WEATHER ADVISORY LATE TONIGHT THROUGH LATE FRIDAY NIGHT FOR
THE WESTERN MOUNTAINS AND VALLEYS...
...HIGH WIND WATCH EASTERN SWEETWATER...SOUTHERN FREMONT AND NATRONA
COUNTIES FRIDAY AFTERNOON AND EVENING...
.DAY ONE...TODAY AND TONIGHT
RAIN AND SNOW DEVELOPING IN THE NORTHWEST TODAY...CHANGING TO ALL
SNOW AND SPREADING ACROSS WESTERN WYOMING TONIGHT. STRONG
WINDS POSSIBLE SOUTH TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FRIDAY...SNOW IN THE WEST...SIGNIFICANT ACCUMULATIONS EXPECTED.
RAIN...CHANGING TO SNOW SPREADING SOUTHEAST ACROSS CENTRAL WYOMING
WITH SIGNIFICANT ACCUMULATIONS POSSIBLE FRIDAY NIGHT. HIGH WINDS
POSSIBLE SOUTHERN AND CENTRAL WYOMING FRIDAY AFTERNOON AND EVENING.
SATURDAY AND SUNDAY...MUCH COLDER. SNOW TAPERING OFF THROUGH THE
DAY SATURDAY AND SATURDAY NIGHT..
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
TEAM RIVERTON
Winter Storm, Star Valley
- When
- November 8, 11:00 PM MST to November 9, 1:00 PM MST
- Where
- Star Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
A trained spotter reported 10 inches of snow 3 miles SE of Bedford.
Winter Storm, Southwest Big Horn Basin
- When
- November 9, 12:00 PM MST to November 10, 1:00 PM MST
- Where
- Southwest Big Horn Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.719, -108.442 (the zone’s center; the record gives no point)
A trained spotter reported 6.5 inches of snow 1 mile SSW of Thermopolis.
Winter Storm, Southeast Big Horn Basin
- When
- November 9, 12:30 PM MST to November 10, 1:00 PM MST
- Where
- Southeast Big Horn Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.905, -107.683 (the zone’s center; the record gives no point)
A trained spotter reported 7.6 inches of snow 16 miles SSE of Ten Sleep.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Montana, November 8 to 11, 20122 deaths · 1 injured · $25,000 · 17 events
- Winter Storm and High Wind in Utah, November 8 to 11, 2012$180,000 · 64 kt wind · 14 events
- Blizzard and Heavy Snow in Montana, November 8 to 10, 201223 events
- Dense Fog in Kentucky, November 8, 201220 events
- Dense Fog in Illinois, November 8, 201215 events
- Winter Storm in Montana, November 8 to 10, 201215 events
- Heavy Snow in Montana, November 8 to 9, 201214 events
- Tornado and Winter Storm in California, November 8 to 12, 2012EF0 · 13 events
- Winter Weather in Idaho, November 8 to 9, 20121 injured · 1 event
- Debris Flow and High Wind in California, November 8 to 9, 201270 kt wind · 5 events
- Dense Fog in Missouri, November 8, 20124 events
- High Wind in Nevada, November 8, 201257 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414708, 416232, 414707.